Ohio, 2017Hail and Damaging Winds in Ohio, April 19, 2017
April 19, 2017 · NWS CLE · 6 events in 4 counties and zones
Showers and thunderstorms developed in advance of a cold front. A couple of the thunderstorms became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $152,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed in advance of a cold front. A couple of the thunderstorms became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 19, 2:42 PM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Apr 19, 2:42 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
342 PM EDT Wed Apr 19 2017
.SYNOPSIS...
A cold front will stall near Lake Erie tonight then a low will move
northeast along the front near the eastern lakes Thursday night into
Friday pulling the front southeast of the area. Another low will
move up the Ohio valley on the weekend then high pressure will
spread southeast into the region Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
A cold front sagging sse into the cwa will be the focus for shra and
tsra to develop and work ese across the area tonight. There is a
marginal risk that some of the storms could be severe and rainfall
will be locally heavy. Recently drier conditions should act to limit
the flooding potential.
Lows tonight will range from around 50 near the lakeshore to around
60 in the south.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
A slow moving upper trough over the northern plains will shift east
across the lakes thru fri inducing a surface low to move along the
frontal boundary. The front should lift back north of Lake Erie thu
then a cold front will be pulled se thru the area thu night and fri.
The approaching front late thu should lead to the most unstable
airmass and best dynamics leading to the best severe threat thu into
thu night. Damaging winds and large hail will be the main severe
threat with a lesser threat for tornadoes. Locally heavy rain will
likely occur and could lead to some localized flood issues but most
of the storms will be fast moving which should help to limit the
flood threat.
The passage of the cold front thu night will end the severe threat
along with tapering the rain threat to just a slight chc for shra in
the far eat by daybreak fri. After highs mostly in the 70s on thu
the cooler air spreading in behind the front will lead to highs fri
in the 50s to lower 60s, then lows fri night in the upper 30s to
lower 40s and by Sat highs should only be mainly in a 50 to 55 range.
A system moving up the oh valley will probably spread some shra back
north into the cwa sat and sat night but its possible the shra may
not make it as far north as Lake Erie.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The extended forecast continues to look fairly quiet. The extended
guidance is in good agreement on a low pressure system exiting the
Tennessee Valley by Sunday morning giving way to Canadian high
pressure by Sunday night. This incoming high should both clear out
any precipitation but also cool down the area for Sunday night into
Monday with northerly flow dominant over the area. This high will
slide east on Monday and southerly flow on the back side will allow
for temperatures to recover. Meanwhile, a low pressure system will
move through the northern lakes on Tuesday night into Wednesday.
This low will attempt to extend a cold front across the area on
Wednesday, but this front may just remain off to the north, so have
left off any precipitation chances in the forecast. Wednesday looks
warmer than Tuesday with the area remaining on the warm sector side
of the low, but went with a conservative blend to start for now.
&&
.AVIATION /18Z Wednesday THROUGH Monday/...
Lower ceilings are scattering out from west to east across the
CWA with the only residual MVFR ceilings remaining at KCAK and
KYNG. These lowered ceilings should scatter out at those 2
terminals by 21z. A cold front over lower Michigan is moving
southward and will bring the chance for showers and
thunderstorms this afternoon. Timing for the rain/thunder
chances will be between 21z and 04z expanding from the northwest
to the southeast. Non-VFR ceilings and visibilities are likely
with any heavier rain and thunder this afternoon and evening.
Rain will likely linger over the southern terminals as the cold
front stalls, but there will be a break in precipitation on
Thursday morning before another round of storms is expected on
Thursday afternoon and evening. Winds throughout the period are
a bit difficult. The cold front approaching from the north is
expected to stall over the area and depending on where the front
stalls will determine if the winds shift around to the north or
east tonight. For now, have put wind shifts at KTOL, KFDY, KCLE,
and KERI, but adjustments may need to be made if the front
slides further south.
OUTLOOK...Non-VFR Thu afternoon into Thu night in scattered
showers and thunderstorms. Non-VFR possible Sat into Sun.
&&
.MARINE...
A cold front is approaching Lake Erie this afternoon and will stall
over northern Ohio later tonight. Flow ahead of this front will be
from the southwest with the flow becoming variable with the frontal
passage. Showers and thunderstorms are likely this afternoon and
evening with the approaching front and stronger gusts and waves are
possible with any convection on the lake. This front will re-emerge
north as a warm front on Thursday and stronger southwesterly flow
will return on Thursday afternoon, gusts to 25 knots are possible
but thinking that winds will remain below SCA criteria. Low pressure
over the northern lakes will extend a cold front across the lake
early Friday morning abruptly shifting the winds to the
west/northwest at 15 to 20 knots. A small craft advisory may be
needed for Friday with the northwest flow behind the front. Winds
will veer around to the north and then northeast on Saturday ahead
of a low moving through the Tennessee River Valley before high
pressure moves back in on Sunday.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...Adams
NEAR TERM...Adams
SHORT TERM...Adams
LONG TERM...Sefcovic
AVIATION...Sefcovic
MARINE...Sefcovic
Hazardous weather outlook, Apr 19, 3:50 AM EST, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
450 AM EDT Wed Apr 19 2017
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-200900-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
450 AM EDT Wed Apr 19 2017
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and Tonight.
Showers and thunderstorms are possible this afternoon and this
evening across northern Ohio and northwest Pennsylvania. Heavy
rainfall is possible with these storms. There is a marginal risk for
severe weather, with isolated strong winds and large hail possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Showers and thunderstorms are expected to develop and move east
across the area Thursday afternoon and evening. There is a slight
risk for severe weather roughly west of a Mount Gilead to Ashtabula
line, and a marginal risk east of this line. Thunderstorms may
produce damaging winds and large hail, especially in the slight risk
area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-200900-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
450 AM EDT Wed Apr 19 2017
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 19, 3:32 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Cleveland OH
432 PM EDT WED APR 19 2017
OHZ018-027-028-192100-
Seneca-Crawford-Wyandot-
432 PM EDT WED APR 19 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SENECA...NORTHEASTERN
WYANDOT AND NORTHWESTERN CRAWFORD COUNTIES...
At 431 PM EDT, a strong thunderstorm was located near Sycamore, or 9
miles north of Upper Sandusky, moving east at 25 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
New Washington, Bloomville, Sycamore, New Riegel, Chatfield, Attica,
Benton and Sulpher Springs.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Cleveland.
LAT...LON 4104 8336 4115 8284 4087 8282 4086 8333
TIME...MOT...LOC 2031Z 262DEG 20KT 4097 8325
Sefcovic
Special weather statement, Apr 19, 3:51 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Cleveland OH
451 PM EDT WED APR 19 2017
OHZ010-011-192115-
Lorain-Cuyahoga-
451 PM EDT WED APR 19 2017
...A STRONG THUNDERSTORM WILL AFFECT CUYAHOGA AND NORTHEASTERN LORAIN
COUNTIES...
At 451 PM EDT, a strong thunderstorm was located over Avon Lake, or 8
miles northeast of Elyria, moving east at 30 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Cleveland, Lorain, Parma, Lakewood, Cleveland Heights, Strongsville,
Westlake, North Royalton, North Ridgeville, Avon Lake, Warrensville
Heights, North Olmsted, Garfield Heights, Shaker Heights, Maple
Heights, Avon, Parma Heights, Rocky River, Broadview Heights and
Brook Park.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Cleveland.
LAT...LON 4161 8157 4135 8153 4135 8159 4128 8157
4128 8166 4141 8204 4147 8217 4152 8208
4154 8198 4153 8194 4153 8172
TIME...MOT...LOC 2051Z 279DEG 27KT 4146 8200
SefcovicThunderstorm Wind, Lorain
- When
- April 19, 3:55 PM EST
- Where
- Lorain County, Avon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Law Enforcement
- Coordinates
- 41.450, -82.030
Thunderstorm wind gusts toppled several utility poles along Nagel Road in Avon.
Hail, Seneca
- When
- April 19, 3:57 PM EST
- Where
- Seneca County, 2 mi SE of Bloomville
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.029, -82.953
Quarter to half dollar size hail was observed.
Hail, Seneca
- When
- April 19, 4:07 PM EST
- Where
- Seneca County, Attica
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.070, -82.880
Quarter to half dollar size hail was observed.
Hail, Summit
- When
- April 19, 5:28 PM EST
- Where
- Summit County, Hudson
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.250, -81.430
Penny sized hail was observed.
Thunderstorm Wind, Portage
- When
- April 19, 6:02 PM EST
- Where
- Portage County, 1.21 mi WSW of M J Kirwin Res
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 41.140, -81.139
Thunderstorm wind gusts downed a few large tree limbs at West Branch State Park.
Hail, Portage
- When
- April 19, 6:05 PM EST
- Where
- Portage County, 1 mi E of Ravenna
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.170, -81.211
Nickel sized hail was observed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Ohio, April 19, 2017$400,000 · 1 event
- Hail and Damaging Winds in Iowa, April 19 to 20, 2017$103,000 · 56 kt wind · 25 events
- Dense Fog in Illinois, April 19, 201719 events
- Hail and Damaging Wind in Nebraska, April 19, 20171.75 in hail · 13 events
- Dense Fog in Missouri, April 19, 20179 events
- Hail and Damaging Winds in Kansas, April 19, 20171 in hail · 9 events
- Hail and Damaging Wind in Indiana, April 19, 20172 in hail · 6 events
- Hail and Damaging Winds in Ohio, April 19, 20172 in hail · 5 events
- Hail in Iowa, April 19, 20171.75 in hail · 4 events
- Hail in Nebraska, April 19, 20171 in hail · 2 events
- Hail in Kansas, April 19, 20171 in hail · 2 events
- Flash Flood and Heavy Rain in Minnesota, April 19 to 20, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691801, 691799, 691802, 691808, 691806, 691804.